Alert archive / Colorado / Special Weather Statements in 2011

Special Weather Statement, NWS Goodland, KS

August 6, 2011Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 6, 2011, 7:00 PM MDT for Cheyenne County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 7:00 PM MDT (01:00 UTC)
Expired
Aug 6, 2011, 7:30 PM MDT
In force
30 min
Issued by
NWS Goodland, KS

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
4007 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WWUS83 KGLD 070100
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SAT AUG 6 2011

COZ092-070130-
CHEYENNE COUNTY-
700 PM MDT SAT AUG 6 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILD HORSE...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.


&&

LAT...LON 3882 10317 3884 10317 3898 10310 3886 10251
      3861 10263 3881 10317
TIME...MOT...LOC 0100Z 290DEG 15KT 3887 10303

$$

LOCKHART

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:31 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 6, 5:31 PM MDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT SAT AUG 6 2011

.DISCUSSION...
301 PM MDT SAT AUG 6 2011

FORECAST PROBLEMS WILL BE CHANCES FOR PRECIPITATION THROUGH THE
PERIOD WITH HOW MUCH TO COOL OFF HIGH TEMPERATURES NEXT WEEK. BOTH
OF THESE HIGHLY DEPENDENT ON FRONTAL POSITIONS WHICH WILL BE HIGHLY
PROBLEMATIC CONSIDERING THE PATTERN AND MODEL VARIABILITY. SATELLITE
SHOWING LITTLE CHANGE IN THE FLOW ALOFT OVER THE LAST 24 HOURS WITH A
PROGRESSIVE FLOW DOMINATING. BROAD UPPER RIDGE REMAINS OVER MOST OF
THE SOUTHERN PORTION OF THE COUNTRY. MEAN/UNORGANIZED UPPER TROUGH
OVER THE WESTERN AND NORTH CENTRAL PORTIONS OF THE COUNTRY. NUMEROUS
SHORTWAVE TROUGHS EMBEDDED WITHIN THIS FLOW. MAIN MID LEVEL MOISTURE
PLUME CONTINUES TO BE SOUTH AND EAST OF THE AREA AT THIS TIME.
PREFRONTAL TROUGH AND COLD FRONT PROGRESSING THROUGH THE AREA AT THIS
TIME.

PREFRONTAL TROUGH/COLD FRONT PUSHING THROUGH THE AREA ALREADY AND
AHEAD OF SCHEDULE. THE ECMWF IS THE FASTEST/HAS BEEN THE FASTEST
AND WILL BE USED INITIALLY. THE RUC IS ALSO SUPPORTING THE ECMWF AS
WELL. MODELS ARE COOL INITIALLY ON THE LOW LEVEL THERMAL FIELD WITH
THE LATEST ECMWF AND CANADIAN CATCHING IT THE BEST AT THIS TIME.

TONIGHT...COMPLICATED SCENARIO FOR TONIGHT. AREA IS IN THE RIGHT
REAR QUADRANT OF THE JET AT THIS TIME AS A SHORTWAVE TROUGH MOVES
ACROSS SOUTHERN AND EASTERN SECTIONS. MID LEVELS PER SATELLITE AND
12Z SOUNDINGS HAVE DRIED OUT SIGNIFICANTLY. THAT DRY AIR IS
CURRENTLY OVER OUR AREA WITH THE BEST MOISTURE ALOFT FURTHER
SOUTHEAST. LITTLE TO NO CLOUD COVER ARE BEHIND THE INITIAL WIND
SHIFT/PREFRONTAL TROUGH WITH DEVELOPMENT TO OUR SOUTH AND
SOUTHWEST. CU IS FORMING OVER THE HIGHER TERRAIN OF SOUTHEAST
WYOMING AND NORTH CENTRAL COLORADO.

THE JET LIFT REMAINS NEAR THE NORTH OR NORTH OF THE AREA AFTER EARLY
THIS EVENING. INITIAL WINDSHIFT IS FURTHER EAST AND SOUTH THAN ANY
MODEL INDICATES. EARLY ON TONIGHT MODELS STALL OUT THE BOUNDARY AND
BRING IT BACK NORTH TO DIFFERENT DEGREES. AFTER THE CURRENT
SHORTWAVE TROUGH MOVES THROUGH NO ADDITIONAL SHORTWAVE LOOKS TO COME
THROUGH DURING THE NIGHT. POSSIBLE WARM AIR ADVECTION SETS UP
DURING THE NIGHT BUT THE CINH ALOFT LOOKS TO HOLD. AT THIS TIME...
WILL PUT THE HIGHEST CHANCE AHEAD OF THE BOUNDARY WHICH WILL BE
OVER SOUTHERN AND EASTERN AREAS AND LEAVE SLIGHT CHANCE TO THE NORTH
OF IT DUE TO UNCERTAINTY AND THE MID UPPER LIFT THAT WILL BE CLOSE
TO THE AREA.

SUNDAY/SUNDAY NIGHT...CONSIDERING WHERE THE WARM FRONT COULD...
CURRENT PATCHY FOG AREA IN THE MORNING LOOKS FINE. STRONG JET IS
STILL TO THE NORTH AND WEST OF THE AREA BY LATE AFTERNOON. DURING THE
NIGHT...THE STRONGEST JET LIFT IS TO OUR NORTH AND EAST. BIG
DIFFERENCES EXIST AS TO WHERE IF ANY BOUNDARY WILL BE DURING THE
DAY. AT THIS TIME...IT LOOKS LIKE ANY BOUNDARY WILL BE NORTH AND
WEST OF THE AREA BY LATE AFTERNOON. THEN MODELS ARE DIFFERENT IN
HOW THE BRING THE BOUNDARY BACK SOUTH. NAM DEVELOPS A SIGNIFICANT
COLD POOL TO OUR NORTH AND SHOVES STRONG NORTH WINDS THROUGH THE
ENTIRE AREA BY 12Z SUNDAY NIGHT. CONSIDERING WHERE THE STRONGEST
FORCING AND MOST OF THE THUNDERSTORMS DEVELOPMENT...THAT IS NOT OUT
OF THE REALM OF POSSIBILITY. AFTER SAYING ALL THAT AND COMPARED TO
THE NEWER DATA...THE CURRENT THUNDERSTORM FORECAST LOOKS VERY
REASONABLE AND SEE LITTLE REASON SIGNIFICANTLY CHANGE IT.
EVERYTHING IS POINT TO THE NORTHEAST HALF HAVING THE BEST CHANCE.
ONLY MADE MINOR ADJUSTMENTS ON THE MAX TEMPERATURES WITH THE WARMEST
BEING IN THE SOUTH.

MONDAY/MONDAY NIGHT...LOOKS LIKE THERE COULD STILL BE SOME MORNING
CONVECTION AS SHORTWAVE TROUGH IS STILL AFFECTING THE AREA. SO WILL
CONFINE POPS TO THE EASTERN HALF IN THE MORNING. MOST OF THE MODELS
KEEP THE STRONG JET TO OUR NORTH DURING THIS PERIOD WITH THE NAM
BEING THE OUTLIER WITH IT HAVING THE JET OVER US. AREA THEN LOOKS
TO STAY IN SUBSIDENCE WITH NO NEW MID LEVEL LIFT EXPECTED TO COME IN
AND FRONT WELL SOUTH OF AREA. AT THIS TIME WILL LEAVE A TOKEN 20
POPS IN THERE SO AS NOT TO MAKE IT COMPLETELY DRY PLUS IT IS
POSSIBLE THAT ANOTHER WEAK SHORTWAVE COULD AFFECT THE AREA IN A POST
FRONTAL REGIME. BUT AM BELIEVING WE HAVE MUCH BETTER CHANCE OF BEING
DRY.

STRONG SYSTEM MOVING ACROSS THE EXTREME NORTH CENTRAL PORTION OF THE
COUNTRY WILL PUSH A COLD FRONT THROUGH THE AREA BY 18Z. WILL GO
TOWARD THE COOLER GUIDANCE. HOWEVER I MAY HAVE NOT GONE COOL ENOUGH
ESPECIALLY IF THE COOLER ECMWF...WHICH IS VERIFYING WELL AT THIS
TIME ACCORDING TO BOIVER...ENDS UP BEING RIGHT.

TUESDAY/TUESDAY NIGHT...DID NOT CHANGE TOO MUCH FOR THIS PERIOD.
WIND FIELD SUPPORTS KEEPING THE TEMPERATURES ON THE COOLER SIDE OF
GUIDANCE. DECENT SHORTWAVE TROUGH MOVES IN FROM THE WEST LATE IN THE
DAY AND MOSTLY OVERNIGHT AND THIS MATCHES CURRENT PRECIPITATION
FORECAST VERY WELL.

WEDNESDAY THROUGH SATURDAY...MODELS ARE NOT TOO DIFFERENT FROM EACH
OTHER AND SHOWN SOME CONSISTENCY...AT LEAST ALOFT. FORECAST IS
PROBLEMATIC IN REGARDS TO SHORTWAVE TIMING AND WHERE THE FRONTS END
UP. WILL PROBABLY KEEP SOME KIND OF LOW CHANCE POPS IN THE
CLIMATOLOGICAL NORMAL TIMES FOR THUNDERSTORMS. CONSIDERING THE
LATEST DATA WOULD SUPPORT THE AREA BEING IN A POST FRONTAL OR
UPSLOPE WIND REGIME...WILL TEND TOWARD THE COOLER GUIDANCE.

THANKS TO ALL WHO COLLABORATED.

BULLER
&&

.AVIATION...
531 PM MDT SAT AUG 6 2011

FOR THE 00Z TAFS...FOR THE MOST PART VFR CIGS AND VIS WITH LIGHT VRB
WINDS ARE EXPECTED. THERE IS A WINDOW LATER THIS EVENING AT BOTH MCK
AND GLD WHERE A TSRA MAY ENCROACH THE TERMINALS. CONFIDENCE IS LOW
THAT THIS WILL OCCUR BUT THERE ARE SEVERAL STORMS IN EASTERN
COLORADO THAT MAY PERSIST LONG ENOUGH AFTER SUNSET TO MAKE IT TO
THE TERMINALS. THERE IS ALSO AN OPPORTUNITY FOR PATCHY FOG TO
DEVELOP LATE TONIGHT. WHAT FOG THAT DOES DEVELOP WILL DISSIPATE
SHORTLY AFTER SUNRISE FOLLOWED BY A RETURN TO VFR CIGS AND VIS WITH
LIGHT EAST SOUTHEAST WINDS.

AEP
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 6, 10:45 AM MDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT AUG 6 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SAT AUG 6 2011 /1145 AM CDT SAT AUG 6 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE AREA. A FEW SEVERE
THUNDERSTORMS WITH LARGE HAIL...DAMAGING WIND GUSTS AND LOCALLY
HEAVY RAIN ARE POSSIBLE MAINLY EAST OF A GOODLAND TO TRENTON LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THROUGH MUCH OF
THE WEEK...WITH AT LEAST A FEW SEVERE THUNDERSTORMS POSSIBLE. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE ON SUNDAY AFTERNOON AND
EVENING...MAINLY EAST OF A YUMA TO RUSSELL SPRINGS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 6, 7:00 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SAT AUG 6 2011

COZ092-070130-
CHEYENNE COUNTY-
700 PM MDT SAT AUG 6 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILD HORSE...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3882 10317 3884 10317 3898 10310 3886 10251
      3861 10263 3881 10317
TIME...MOT...LOC 0100Z 290DEG 15KT 3887 10303

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:45 AM MDTSpecial Weather StatementGLDSherman30 min
Aug 7, 2:48 AM MDTSevere Thunderstorm WarningGLDSherman42 min
Aug 7, 3:20 AM MDTSevere Thunderstorm WarningGLDSherman40 min
Aug 7, 4:18 AM MDTSpecial Weather StatementGLDSherman12 min
Aug 7, 4:23 AM MDTSevere Thunderstorm WarningGLDSherman37 min
Aug 7, 5:01 AM MDTFlash Flood WarningGLDSherman3 hr
Aug 7, 5:27 AM MDTSpecial Weather StatementGLDThomas18 min
Aug 7, 5:40 AM MDTSevere Thunderstorm WarningGLDLogan, Thomas40 min
Aug 7, 6:38 AM MDTSpecial Weather StatementGLDGove22 min
Aug 7, 7:00 AM MDTSpecial Weather StatementGLDGove15 min
Aug 7, 7:16 AM MDTSpecial Weather StatementGLDGove14 min
Aug 7, 7:28 AM MDTSpecial Weather StatementGLDGove17 min
Aug 7, 7:33 AM MDTSpecial Weather StatementGLDGraham12 min
Aug 6, 7:09 PM MDTSevere Thunderstorm WarningGLDCheyenne66 min

Nearby

Special Weather Statements in Colorado, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.